Tornadoes · United States · Iowa · 2009

EF0 tornado, Cumberland to Wiota, Iowa, March 23, 2009

From Cumberland to Wiota, this EF0 tornado ran 1.0 miles across Cass County on March 23, 2009, touching down at 8:23 PM CDT and reaching 35 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
March 23, 2009
Touchdown
8:23 PM CDT (01:23 UTC)
Lifted
8:24 PM CDT (01:24 UTC)
On the ground
1 minutes
Path length
1.0 miles (1.6 km)
Path width
35 yards (32 m)
Deaths
0
Injuries
0
Property damage
$20,000
County
Cass County
Touchdown point
41.368, -94.868
Lift-off point
41.382, -94.862
Record number
0903231923-01

What the Weather Service recorded

A strong upper level trough lifted northeast from the southwest U.S. with the surface moving from central Nebraska at mid afternoon, and into eastern South Dakota by the early morning hours of the 24th. Very strong dynamics were in place as far as the low level jet near 65 kts being in place, and mid level flow in the 80 to 90 kt range. Instability was marginal with most unstable CAPE around 500 J/kg and available cape in the -10 to -30 C layer of the atmosphere in the 100 to 200 J/kg range. The shear was strong with 35 to 50 kts available. The LCL was relatively low at only 500 to 1000 meters. A strong surge of moisture pushed into the state in advance of the approaching low with precipitable water values over an inch. A line of thunderstorms developed in Nebraska and advanced east into Iowa. Strong surface winds developed ahead of the line. Although most of the storms were not all that strong, the antecedent winds were not that far below severe levels. A few of the storms were able to mix into the boundary layer and produce strong winds. A few gusts of 60 to 65 MPH were recorded. High winds turned a mobile home on its side and downed power lines in Adams County. Part of the roof was blown off of a home as well there. High winds also tore part of a roof off of a building in Adair County at Adair and took the canopy off of a gas station. As the storms moved through Dallas County, winds blew a barn off of its foundation in Dallas Center. Only one storm produced severe hail, though many produced pea size hail. Two small tornadoes touched down in Cass County southwest and north of Cumberland. The first was on the ground for several miles and caused damage in several places with grain bins destroyed, an anhydrous tank was flopped and leaking, trees and outbuildings were also toppled. The second was a brief touchdown and resulted in little damage south of Wiota.

Several farms had damage to grain bins, out buildings, trees, and powerlines. Track was intermittent.

Minor damage occurred to outbuildings.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Mar 23, 6:50 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 23, 6:50 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
650 PM CDT MON MAR 23 2009

.AVIATION DISCUSSION 24/00Z AND PUBLIC.

.SHORT TERM...
HAVE EXTENDED THE WIND ADVISORY FOR PORTIONS OF WESTERN AND CENTRAL
IOWA UNTIL 10 PM CDT. GRADIENT REMAINS STRONG OVER THE WEST AND
MIXING WILL CONTINUE...ALONG WITH GRADIENT WIND AND ISALLOBARIC
COMPONENT THROUGH THE EVENING HOURS.

.PREVIOUS SHORT TERM...
SEVERAL CONCERNS TONIGHT WITH WIND...SVR WX AND HEAVY RAIN ALL
POTENTIAL HEADLINE THREATS.  SVR WX CURRENTLY ONGOING ACROSS NE/KS
WITH FORCING ALONG 1.5PV SURFACE COINCIDENT WITH FRONTAL CONVERGENCE
DRIVING CONVECTION.   THIS FORCING WILL GRADUALLY MOVE EASTWARD INTO
IOWA OVERNIGHT WITH WIND AND HAIL MORE LIKELY THREATS.  DEEP AND
SHALLOW SHEAR CERTAINLY IN PLACE...BUT WITH NO MLCAPE INTO IA AS OF
YET IT MAY BE TOUGH TO GET ENOUGH LOW LEVEL INSTABILITY AFTER LOSS
OF HEATING.  ANY STRONG CELLS WOULD HAVE TO WATCHED FOR TOR THREAT
HOWEVER DUE TO THE EXTREME LOW LEVEL SHEAR.  EXPECT HEAVY RAIN
POTENTIAL TO BECOME MORE PREVALENT OVERNIGHT WITH VERY STRONG
MOISTURE CONVERGENCE ALONG 295K SFC PARALLEL TO MEAN WIND.  THIS
COULD RESULT IN TRAINING ALONG SIMILAR LOCATIONS AND IS DEPICTED IN
MOST MODELS SO HAVE ISSUED A FLASH FLOOD WATCH FOR SERN IA 06Z-18Z.
GROUNDS ARE ALREADY QUITE MOIST WITH PLENTY OF RUNOFF EXPECTED DUE
TO DORMANT VEGETATION.

WILL CONTINUE WIND ADVY THROUGH 00Z EXPIRATION.  NOT THAT MANY SITES
ARE MEETING CRITERIA...BUT 0-1KM WIND WILL GRADUALLY INCREASE INTO
THE EARLY EVENING HOURS.  CONSIDERING STRENGTH OF WIND AND LOW LEVEL
MOISTURE HAVE LEANED TOWARD HIGHER END OF GUIDANCE WHICH IS ALSO
SUPPORTED BY SREF MINS.

.LONG TERM...

LOW PULLS OUT DURING THE DAY TUESDAY WITH THE AFOREMENTIONED HEAVY
RAIN THREAT PULLING EAST OUT OF THE CWA BY 18Z. STILL KEPT THE
MENTION OF ISOLATED THUNDERSTORMS AS THIS IS A DYNAMIC SYSTEM AND
AMPLE INSTABILITY IN STILL IN PLACE.

QUIET WEATHER IN PLACE TUESDAY NIGHT THROUGH THURSDAY ALBEIT COOL.
HIGHS IN THE 40S AND 50S THROUGH MIDWEEK WITH LOWS MAINLY IN THE
30S.

THE NEXT SYSTEM TO AFFECT THE CWA WILL COME FRIDAY THROUGH SUNDAY.
THE TRACK OF THIS STORM WILL NEED TO BE WATCHED AS IT WILL DRAW
DOWN MUCH COLDER AIR ACROSS CENTRAL IOWA. SNOW WILL BE BACK IN THE
FORECAST NORTH WITH A MIX ACROSS CENTRAL AND MORE RAIN SOUTH.
MODEL DIFFERENCES STILL MAKE PTYPE TRICKY AND MODELS ARE STILL
FAIRLY CLUELESS AS GFS PRINTS OUT ABSURD SNOWFALL AMOUNTS WITH
COBB OUTPUTS OVER A FOOT WITH DAYTIME HIGHS IN THE 40S AND 50S.
MOS TEMPS ARE STILL TOO WARM BUT QPF LOOKS OVERDONE AS WELL. THIS
WILL BE MONITORED AND ADJUSTED OVER THE NEXT SEVERAL DAYS.

&&

AVIATION...24/00Z
AREA OF CONVECTION CONTINUES OVER THE WEST WILL MOVE EAST OVERNIGHT.
CONVECTION ABOUT 1-2 HOURS LATER THAN EARLIER EXPECTED BUT OVERALL
TRENDS THE SAME. WILL BE LOOKING AT EXTENDED PERIOD OF LOWER CIGS
AND RAIN/TS SOUTHEAST FOR EARLY TUESDAY AS AN AREA OF THUNDERSTORMS
MOVES NORTHEAST OUT OF MO. HAVE ADJUSTED TAFS TO REFLECT THIS FROM
16Z THROUGH 20Z HOURS./REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY EXTENDED UNTIL 10 PM CDT THIS EVENING FOR
ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD-
DALLAS-DECATUR-EMMET-GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-
KOSSUTH-MADISON-PALO ALTO-POCAHONTAS-POLK-RINGGOLD-SAC-STORY-
TAYLOR-UNION-WARREN-WEBSTER-WINNEBAGO-WRIGHT.

FLASH FLOOD WATCH FROM 1 AM CDT TUESDAY THROUGH TUESDAY
AFTERNOON FOR APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-
MARION-MONROE-POWESHIEK-WAPELLO-WAYNE.

&&

SHORT TERM/AVIATION...SMALL/REV
LONG TERM...BOKSA
Hazardous weather outlook, Mar 23, 7:03 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
703 PM CDT MON MAR 23 2009

IAZ050-061-242100-
TAMA-JASPER-
703 PM CDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF EAST CENTRAL
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE AREA LATER THIS
EVENING. AN ISOLATED STORM MAY PRODUCE LARGE HAIL OR DAMAGING WIND
BUT THE MAIN THREAT WILL BE HEAVY RAINFALL. RAINFALL AMOUNTS OF
THREE QUARTERS OF AN INCH TO ONE INCH IS POSSIBLE OVER THE OUTLOOK
AREA. THE HEAVY RAINFALL MAY ALSO PRODUCE RIVER FLOODING...ALONG WITH
MORE PONDING WATER ON ROADS AND RISES IN SMALL STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND A FEW NON-SEVERE THUNDERSTORMS WILL LINGER INTO
TUESDAY MORNING. FRIDAY THROUGH MID DAY SUNDAY ANOTHER STORM
SYSTEM WILL AFFECT THE AREA. THIS TIME...MUCH COLDER AIR WILL GET
DRAWN DOWN AND THE PRECIPITATION WILL BE IN THE FORM OF A
RAIN/SNOW MIX WITH SNOW POSSIBLE AT NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ062-074-075-084>086-095>097-242100-
POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-
DAVIS-
703 PM CDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHEAST PORTION OF
CENTRAL IOWA MAINLY SOUTHEAST OF A LINE FROM BROOKLYN TO CORYDON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE AREA LATER THIS
EVENING. AN ISOLATED STORM MAY PRODUCE LARGE HAIL OR DAMAGING WIND
BUT THE MAIN THREAT WILL BE HEAVY RAINFALL. RAINFALL AMOUNTS OF
THREE QUARTERS OF AN INCH TO AN INCH AND A QUARTER IS POSSIBLE OVER
THE OUTLOOK AREA. THE HEAVY RAINFALL MAY ALSO PRODUCE RIVER
FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND A FEW NON-SEVERE THUNDERSTORMS WILL LINGER INTO
TUESDAY MORNING. FRIDAY THROUGH MID DAY SUNDAY ANOTHER STORM
SYSTEM WILL AFFECT THE AREA. THIS TIME...MUCH COLDER AIR WILL GET
DRAWN DOWN AND THE PRECIPITATION COULD POSSIBLY BE A RAIN/SNOW
MIX AT NIGHT WITH MAINLY RAIN DURING THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT RAINFALL REPORTS WOULD
BE APPRECIATED.

IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>073-081-
082-092-093-242100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-WARREN-ADAMS-UNION-TAYLOR-RINGGOLD-
703 PM CDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY NORTHWEST OF A WATERLOO TO DECATUR CITY LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE INTO WESTERN PORTIONS OF THE
OUTLOOK AREA LATER THIS AFTERNOON AND ACROSS THE REST OF THE
OUTLOOK AREA THROUGH THE OVERNIGHT HOURS. SOME STORMS THIS
EVENING MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE
MAIN THREATS. AN ISOLATED TORNADO IS POSSIBLE IN THE FAR WEST AND
SOUTHWEST PORTION OF THE OUTLOOK AREA THIS EVENING. HEAVY
RAINFALL IS ALSO A THREAT WITH THESE STORMS. RAINFALL AMOUNTS OF A
HALF INCH TO ONE INCH LOCALLY IS POSSIBLE. THE HEAVY RAINFALL MAY
PRODUCE RIVER FLOODING...ALONG WITH MORE PONDING WATER ON ROADS
AND RISES IN SMALL STREAMS AND CREEKS.

A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF THE OUTLOOK AREA.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND A FEW NON-SEVERE THUNDERSTORMS WILL LINGER INTO
TUESDAY MORNING. FRIDAY THROUGH MID DAY SUNDAY ANOTHER STORM
SYSTEM WILL AFFECT THE AREA. THIS TIME...MUCH COLDER AIR WILL GET
DRAWN DOWN AND THE PRECIPITATION COULD POSSIBLY BE IN THE FORM OF
SNOW AT NIGHT AND RAIN OR A RAIN/SNOW MIX DURING THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

IAZ083-094-242100-
CLARKE-DECATUR-
703 PM CDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF SOUTH
CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE INTO WESTERN PORTIONS OF THE
OUTLOOK AREA LATER THIS AFTERNOON AND ACROSS THE REST OF THE
OUTLOOK AREA THROUGH THE OVERNIGHT HOURS. STRONG WIND IS EXPECTED
THROUGH 10 PM WITH WIND GUSTS IN EXCESS OF 30 MPH. SOME STORMS
THIS EVENING MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND
THE MAIN THREATS.  HEAVY RAINFALL IS ALSO A THREAT WITH THESE
STORMS. RAINFALL AMOUNTS OF A THREE QUARTERS OF AN INCH TO AN INCH
AND A QUARTER IS POSSIBLE. THE HEAVY RAINFALL MAY PRODUCE RIVER
FLOODING...ALONG WITH MORE PONDING WATER ON ROADS AND RISES IN
SMALL STREAMS AND CREEKS.

A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF THE OUTLOOK AREA AND A
FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND A FEW NON-SEVERE THUNDERSTORMS WILL LINGER INTO
TUESDAY MORNING. FRIDAY THROUGH MID DAY SUNDAY ANOTHER STORM
SYSTEM WILL AFFECT THE AREA. THIS TIME...MUCH COLDER AIR WILL GET
DRAWN DOWN AND THE PRECIPITATION COULD POSSIBLY BE IN THE FORM OF
SNOW AT NIGHT AND RAIN OR A RAIN/SNOW MIX DURING THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND THIS
EVENING. RAINFALL REPORTS WOULD ALSO BE APPRECIATED.

FAB/REV

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 00:00Z

1.4 hours before the tornado, 126 km from the path. March 24, 2009.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2009-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 65 joules per kilogram, CIN -150, lifted condensation level 1676 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2009-03-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 226 square meters per square second, 0 to 6 km bulk shear 59 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-150 J/kg
Surface CAPE
200 J/kg
Mixed-layer LCL
1676 m above ground
0-6 km bulk shear
59 kt
0-1 km bulk shear
35 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4
0-3 km lapse rate
6.7 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 12:00Z

10.6 hours after it, 126 km from the path. March 24, 2009.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2009-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -95378, lifted condensation level 1188 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2009-03-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -7 square meters per square second, 0 to 6 km bulk shear 77 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-95378 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
77 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
2.0 K/km

Open this sounding in Storm Lab

The surface observations

Atlantic (AIO), 16 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Des Moines radar (KDMX), 103 km away, was scanning. The volume nearest the touchdown began at 01:24 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2009 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of March 23, 2009

18 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 2312:45 PM MDTEF0Cherry, NE0.110$500
March 233:24 PM CDTEF2Holt, NE0.210$20,000
March 234:14 PM CDTEF1Bon Homme, SD0.9100$30,000
March 234:15 PM CDTEF1Knox, NE1.875
March 234:31 PM CDTEF1Lancaster, NE2.450
March 234:36 PM CDTEF2Lancaster, NE1.650
March 234:41 PM CDTEF1Lancaster, NE10.8505
March 234:52 PM CDTEF1Cass, NE4.0503
March 234:59 PM CDTEF1Cass, NE10.7880$1.0 million
March 235:00 PM CDTEF0Sumner, KS0.575
March 235:06 PM CDTEF0Cowley, KS0.775$10,000
March 235:15 PM CDTEF0Cowley, KS0.575
March 235:35 PM CDTEF0Cowley, KS0.575
March 236:03 PM CDTEF2Harrison, IA8.6440
March 236:33 PM CDTEF1Nemaha, KS11.050
March 237:52 PM CDTEF0Montgomery, IA2.625
March 237:56 PM CDTEF0Montgomery, IA1.9440
March 238:10 PM CDTEF0Cass, IA3.550$250,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.